Alert archive / Utah / Red Flag Warnings in 2012
Red Flag Warning 24, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this red flag warning at Aug 8, 2012, 11:57 AM MDT for 8 counties in Utah. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 8, 2012, 11:57 AM MDT (17:57 UTC)
- Expired
- Aug 9, 2012, 12:00 AM MDT
- In force
- 12 hr
- Issued by
- NWS Salt Lake City, UT
Counties Box Elder County, UT, Davis County, UT, Juab County, UT, Millard County, UT, Salt Lake County, UT, Sanpete County, UT, Tooele County, UT, Utah County, UT
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 6.0 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4152 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
042 WWUS85 KSLC 081757 RFWSLC URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1157 AM MDT WED AUG 8 2012 UTZ478-492-090200- /O.NEW.KSLC.FW.W.0024.120808T1800Z-120809T0600Z/ SALT LAKE DESERT-CENTRAL UTAH WEST DESERT- 1157 AM MDT WED AUG 8 2012 ...RED FLAG WARNING IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONES 478 AND 492... THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A RED FLAG WARNING FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS... WHICH IS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT. * AFFECTED AREA...FIRE WEATHER ZONE 478 SALT LAKE DESERT AND FIRE WEATHER ZONE 492 CENTRAL UTAH WEST DESERT. * THUNDERSTORMS...WIDELY SCATTERED DRY THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE INTO NORTHWEST AND WEST CENTRAL UTAH LATE THIS AFTERNOON AND EVENING. * OUTFLOW WINDS...GUSTY MICROBURST WINDS TO 60 MPH ARE POSSIBLE WITH THUNDERSTORMS. * IMPACTS...DRY LIGHTNING WILL BRING THE POTENTIAL FOR NEW FIRE STARTS...AND GUSTY MICROBURST WINDS MAY RESULT IN ERRATIC FIRE BEHAVIOR...BOTH WITH NEW STARTS AND EXISTING FIRES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
1 follow-up statement
451 WWUS85 KSLC 082122 RFWSLC URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE SALT LAKE CITY UT 322 PM MDT WED AUG 8 2012 UTZ478-492-090600- /O.CON.KSLC.FW.W.0024.000000T0000Z-120809T0600Z/ SALT LAKE DESERT-CENTRAL UTAH WEST DESERT- 322 PM MDT WED AUG 8 2012 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONES 478 AND 492... * AFFECTED AREA...FIRE WEATHER ZONE 478 SALT LAKE DESERT AND FIRE WEATHER ZONE 492 CENTRAL UTAH WEST DESERT. * THUNDERSTORMS...WIDELY SCATTERED DRY THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE INTO NORTHWEST AND WEST CENTRAL UTAH LATE THIS AFTERNOON AND EVENING. * OUTFLOW WINDS...GUSTY MICROBURST WINDS TO 60 MPH ARE POSSIBLE WITH THUNDERSTORMS. * IMPACTS...DRY LIGHTNING WILL BRING THE POTENTIAL FOR NEW FIRE STARTS...AND GUSTY MICROBURST WINDS MAY RESULT IN ERRATIC FIRE BEHAVIOR...BOTH WITH NEW STARTS AND EXISTING FIRES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this red flag warning went out at Aug 8, 10:15 AM MDT, 1 hour 42 minutes earlier.
Area forecast discussion, Aug 8, 10:15 AM MDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1015 AM MDT WED AUG 8 2012 .SYNOPSIS...HIGH PRESSURE WILL REMAIN THE DOMINANT FEATURE ACROSS THE GREAT BASIN THROUGH THE BALANCE OF THE WEEK. MOISTURE WILL GRADUALLY INCREASE ACROSS THE AREA OVER THE NEXT FEW DAYS. && .DISCUSSION...HIGH PRESSURE REMAINS IN PLACE ACROSS THE REGION OVER THE NEXT SEVERAL DAYS. BLENDED TPW IMAGERY FROM THIS MORNING INDICATES PWS RANGE FROM 0.65-0.80 ACROSS THE FAR WEST OF UTAH AND THE UTAH/ARIZONA BORDER AREA. EXPECT MOISTURE TO SLOWLY INCREASE ACROSS THE REMAINDER OF SOUTHERN UTAH TODAY. GIVEN THE LACK OF ANY SIGNIFICANT LIFTING MECHANISM AND WEAK DEEP LAYER SHEAR...EXPECT ANY CONVECTIVE DEVELOPMENT TO BE RELATIVELY WEAK TODAY AND MOST LIKELY ASSOCIATED WITH THE HIGHER TERRAIN. THAT SAID...THE SUBCLOUD ENVIRONMENT MAY BE DRY ENOUGH ACROSS WESTERN UTAH TO SUPPORT SOME MICROBURST POTENTIAL. UPDATED POPS AND QPF FOR THE FIRST PERIOD GIVEN THE CURRENT RADAR TRENDS. OTHERWISE...CURRENT FORECAST IS ON TRACK AND NO UPDATES ARE NEEDED. MID-LEVEL MOISTURE SHOULD REMAIN SUFFICIENT FOR ANOTHER ROUND OF CONVECTION THURSDAY...HOWEVER IT SHOULD BE WEAK ONCE AGAIN. && .AVIATION...SOUTHERLY WINDS ARE EXPECTED TO SHIFT TO THE NORTHWEST AT THE SLC TERMINAL BETWEEN 18-20Z. && .FIRE WEATHER...HIGH PRESSURE ALOFT IS SITUATED ACROSS THE CENTRAL ROCKIES THIS MORNING. SOUTHERLY FLOW ON THE BACK SIDE OF THIS RIDGE IS ALLOWING MOISTURE TO SPREAD NORTHWARD INTO THE EASTERN GREAT BASIN...WHICH WILL PROVIDE FUEL FOR AFTERNOON AND EVENING THUNDERSTORMS. PRIMARY CONCERN IS POTENTIAL FOR THUNDERSTORM ACTIVITY EXPECTED TO DEVELOP OVER EASTERN NEVADA THIS AFTERNOON TO SPREAD INTO NORTHWEST AND WEST CENTRAL UT THIS EVENING. GIVEN DRY AIR NEAR THE SURFACE DRY LIGHTNING WOULD BE THE MAIN CONCERN. COVERAGE OF CONVECTION IS A BIT UNCERTAIN AT THIS TIME...AND MAY REQUIRE ISSUANCE OF A RED FLAG WARNING FOR LATER THIS AFTERNOON/EVENING. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && KRUSE/SEAMAN FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 8, 5:45 AM MDT, 6 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 545 AM MDT WED AUG 8 2012 UTZ001>016-019>021-517-518-WYZ021-091200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 545 AM MDT WED AUG 8 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT STRONG HIGH PRESSURE ALOFT OVER THE GREAT BASIN WILL MAINTAIN VERY WARM TEMPERATURES AREA WIDE TODAY. PATCHY MOISTURE ACROSS THE WESTERN HALF OF UTAH WILL FUEL AFTERNOON THROUGH EARLY EVENING SHOWERS AND THUNDERSTORMS. MOST OF THIS ACTIVITY WILL BE CONFINED TO THE HIGHER TERRAIN...AND MAY BE ABLE TO PRODUCE BRIEF HEAVY RAINFALL WITH THE STRONGER THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE HIGH PRESSURE ALOFT WILL REMAIN LOCKED IN ACROSS THE GREAT BASIN THROUGH THE BALANCE OF THE WEEK. VERY WARM TEMPERATURES WILL CONTINUE ACROSS THE OUTLOOK AREA THROUGH FRIDAY. A GRADUAL INCREASE IN MOISTURE WILL RESULT IN AFTERNOON THROUGH EARLY EVENING SHOWERS AND THUNDERSTORMS BOTH THURSDAY AND FRIDAY. THE STRONG HIGH PRESSURE OVER THE GREAT BASIN WILL SHIFT A BIT TO THE SOUTH AND ALLOW ADDITIONAL MOISTURE TO WORK INTO MAINLY NORTHERN UTAH THIS WEEKEND. SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS NORTHERN UTAH AND SOUTHWEST WYOMING...WITH ISOLATED THUNDERSTORMS LINGERING ACROSS THE SOUTHERN PORTIONS OF THE STATE. TEMPERATURES WILL REMAIN QUITE WARM ACROSS SOUTHERN AND EASTERN UTAH THROUGH EARLY NEXT WEEK. NORTHERN UTAH WILL SEE TEMPERATURES DROP BACK TO SEASONAL NORMS DUE TO CLOUD COVER AND PRECIPITATION THIS WEEKEND AND INTO EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
Nearby
Red Flag Warnings in Utah, 2012Every red flag warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.